Paraneoplastic Limbic Encephalitis
My mother was recently diagnosed with SCLC, limited stage. She started chemotherapy and was making good progress, but unfortunately had a complication called paraneoplastic limbic encephalitis. The doctors have said that it has reached a point where we should let nature take its course. Do you have any experience of PLE? We are trying to decide if we should try further therapy or pursue hospice care.
Barbara Campling, MD, Medical Oncologist, responds:
Paraneoplastic limbic encephalitis (PLE) is a rare complication of cancer. It is caused when the body develops an immune response to the cancer, which then cross-reacts with neural cells. Although it can occur with other cancers, PLE is most frequently associated with lung cancer, and particularly small cell lung cancer. It is rare, however, occurring in less than 5% of patients diagnosed with small cell lung cancer. As you have seen, it can be quite devastating, and it causes symptoms of personality changes, seizures, and memory loss. The symptoms of this disease often precede the diagnosis of cancer by a few months. In your mother's case, it sounds like her symptoms came on after she was started on treatment for her small cell lung cancer.
Patients with small cell lung cancer who have PLE or other neurologic paraneoplastic syndromes are often diagnosed with more limited disease, and they tend to respond better to antitumor treatment than other patients with more extensive cancer at diagnosis. This is probably because the patient's immune response to the tumor that is causing damage to the nervous system is also possibly helping to keep the tumor in check. Unfortunately, many of these patients can still have a poorer outcome because the neurological damage from the paraneoplastic syndrome is often not reversible. The decision to stop chemotherapy at this point is a difficult one for your family and her doctor to make. She is in a very weakened state, and although it is always possible that further therapy could improve her condition, it is very possible that any additional chemotherapy might make her worse at this point.